Florida, 2016

Hail in Florida, March 24, 2016

March 24, 2016 · NWS TBW · 1 event in 1 county or zone

Deep moisture led to afternoon thunderstorms over west-central Florida as a mid-level disturbance crossed the area. One of these storms dropped nickel sized hail over Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture led to afternoon thunderstorms over west-central Florida as a mid-level disturbance crossed the area. One of these storms dropped nickel sized hail over Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 24, 1:53 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 24, 1:53 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
253 PM EDT THU MAR 24 2016

.SHORT TERM (TONIGHT-FRIDAY NIGHT)...

A BROAD MID LEVEL TROUGH ACROSS THE SOUTH CENTRAL PLAINS INTO
MEXICO WITH A SLOW MOVING COLD FRONT ACROSS LA AND POINTS NORTH
AND SOUTH WILL CONTINUE TO SLOWLY MOVE TOWARD THE FORECAST AREA.
SOUTHERLY WINDS HAVE BROUGHT AN INCREASE IN MOISTURE ACROSS THE
PENINSULA THAT HAS RESULTED IN CLOUDINESS AND DEVELOPMENT OF SOME
SHOWERS. THE STEERING WIND FROM THE WEST WILL PUSH THE DEVELOPING
SHOWERS EASTWARD. SOME ELECTRIFICATION IS POSSIBLE OVER THE
INTERIOR TOWARD THE EAST COAST THIS AFTERNOON. OVERNIGHT THE
CONVECTION OVER THE PENINSULA WINDS DOWN BUT THE CONVECTIVE
COMPLEX OVER LA TO THE FL PANHANDLE THIS AFTERNOON WILL BE MOVING
OVER THE COASTAL WATERS TOWARDS THE PENINSULA AS IT WEAKENS. THE
FORECAST AREA MAY SEE SOME EARLY MORNING CONVECTION OFF THE GULF
FROM THIS REMNANT. FOR FRIDAY THE MODELS ARE IN AGREEMENT THAT
MORE OF THE CONVECTION WILL BE OVER NORTH FLORIDA BUT WITH MOSTLY
CLOUDY SKIES TO THE SOUTH OVER THE PENINSULA. CONDITIONS WILL
REMAIN WARM AND HUMID THROUGH THE PERIOD.

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...

FOR THE WEEKEND - A BROAD UPPER LEVEL TROUGH OVER THE PLAINS WILL
SHIFT EAST...FROM THE GREAT LAKES TO THE GULF COAST...WITH SHORT
WAVE TROUGHS MOVING THROUGH WEST-SOUTHWEST FLOW ALOFT THE GULF
REGION. AT THE SURFACE A NEARLY STATIONARY FRONT WILL BE STRUNG OUT
ALONG THE GULF COAST WHILE ATLANTIC HIGH PRESSURES RIDGES INTO THE
CENTRAL AND SOUTHERN GULF OF MEXICO.

MON THROUGH THU -  A PACIFIC UPPER RIDGE BUILDS OVER THE HIGH PLAINS
EARLY IN THE PERIOD WITH THE EASTERN TROUGH SLIDING OFFSHORE...AS A
COLD FRONT FROM THE PLAINS MOVES EAST AND PUSHES THE FRONTAL BOUNDARY
DOWN INTO AND OFFSHORE FAR SOUTH FL. THE UPPER RIDGE THEN TRACKS
EAST...REACHING THE ATLANTIC THU. HIGH PRESSURE BUILDS DOWN THE
MISSISSIPPI VALLEY THEN CROSSES THE EASTERN CONUS TO THE ATLANTIC AS
THE FRONTAL BOUNDARY MEANDERS SOUTH OF FL AND THROUGH THE SOUTH-
CENTRAL GULF.

WILL MAINTAIN THE CURRENT FORECAST PHILOSOPHY OF SHOWERS AND A FEW
THUNDERSTORMS. THE GREATEST COVERAGE IS EXPECTED THROUGH EARLY MON
ALONG WITH SOME STRONG STORMS POSSIBLE SAT AFTERNOON AS ONE OF THE
SHORT WAVES TROUGHS SCOOTS BY. RAINFALL WILL TREND DOWN DURING MON
THROUGH EARLY WED BUT THEN GRADUALLY INCREASE AS MOISTURE DRIFTS
BACK INTO THE AREA FROM THE BOUNDARY TO THE SOUTH AND SOUTHWEST.
TEMPERATURES WILL COOL SLIGHTLY BUT REMAIN ON THE WARM SIDE OF
NORMAL. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT THAN
PREVIOUSLY BUT SOME MINOR TIMING AND LOCATION ISSUES CONTINUE...
INTRODUCING SOME UN-CERTAINTY INTO THE LATTER PORTION OF THE
PERIOD.

&&

.AVIATION...
CLOUD COVER WILL CONTINUE TO INCREASE WITH INCREASING RAIN
CHANCES. MOST OF THE AFTERNOON CONVECTION WILL BE TO THE EAST OF
THE COASTAL SITES BUT A STRAY OUTFLOW IS PROMPTING VC IN THE
TAFS.

&&

.MARINE...
A SLOW MOVING FRONTAL BOUNDARY WILL APPROACH THE AREA WITH WINDS
MOSTLY FROM A SOUTHERLY DIRECTION AND BELOW ADVISORY LEVELS OVER
THE NEXT FEW DAYS. THIS WILL RESULT IN MORE MOISTURE, CLOUDS, AND
SHOWERS/TSTMS. THE SOUTHERLY FLOW MAY ALSO LEAD TO SOME SEA FOG
OVER THE COOLER WATER AREAS PRIMARILY NORTH OF TAMPA BAY.

&&

.FIRE WEATHER...
LOW-LEVEL MOISTURE AND RAIN CHANCES WILL CONTINUE TO INCREASE
TODAY AND WILL CONTINUE INTO THE WEEKEND. NO FIRE WEATHER
CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  80  70  82 /  50  50  30  50
FMY  70  84  70  87 /  30  30  20  50
GIF  68  83  69  84 /  60  60  30  60
SRQ  69  78  69  81 /  40  30  30  40
BKV  68  83  66  83 /  50  50  30  60
SPG  70  80  70  82 /  40  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...03/PAXTON
LONG TERM/DECISION SUPPORT...09/RUDE
Hazardous weather outlook, Mar 24, 4:41 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
541 AM EDT THU MAR 24 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-250200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
541 AM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING...ESPECIALLY OVER INLAND AREAS. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY
FRIDAY THROUGH SUNDAY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINFALL...AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Mar 24, 5:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
622 PM EDT THU MAR 24 2016

FLZ052-242245-
POLK-
622 PM EDT THU MAR 24 2016

...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK COUNTY...

AT 621 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER
BARTOW...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...HAINES CITY...BARTOW...AUBURNDALE...JAN PHYL
VILLAGE...FUSSELS CORNER...COMBEE SETTLEMENT...FORT MEADE...LAKE ALFRED...
MULBERRY...DAVENPORT...EAGLE LAKE...POLK CITY...LAKE HAMILTON...BARTOW
MUNICIPAL AIRPORT...LAKELAND HIGHLANDS...WAHNETA...INWOOD AND CYPRESS
GARDENS.

LAT...LON 2777 8181 2789 8198 2823 8186 2820 8153
TIME...MOT...LOC 2221Z 193DEG 22KT 2791 8181

05

The radar

The Tampa radar (KTBW), 60 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
March 24, 5:25 PM EST to 5:30 PM EST
Where
Polk County, 0.92 mi SW of Armour
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.910, -81.840

A trained spotter reported nickel sized hail near Bartow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616655.